Texas, 2013Heavy Rain in Texas, July 16 to 17, 2013
July 16 to 17, 2013 · NWS AMA · 3 events in 2 counties and zones
A broad upper level low pressure system slowly moved northwestward across the Texas Panhandle from the 15th through the 17th of July. The circulation around this low brought in copious amounts of moisture to the Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level low pressure system slowly moved northwestward across the Texas Panhandle from the 15th through the 17th of July. The circulation around this low brought in copious amounts of moisture to the Panhandle. The Amarillo upper air sounding from the evening hours of the 16th showed climatologically above average Precipitable Water values of 1.2 inches. As peak heating was reached, scattered showers developed across the southern Texas Panhandle. Due to the above average moisture content in the atmosphere; these showers were able to produce highly localized heavy rain. This heavy rain led to minor urban flooding in Amarillo. The minor flooding quickly receded as the showers moved away from the city. As time progressed through the overnight hours of the 16th and the morning hours of the 17th, another round of heavy rain moved over Amarillo as the center of the low moved directly overhead. This caused another round of minor flooding on the southwest side of town during the morning commute. This minor flooding quickly receded as showers moved out of the city to the northwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 11:48 AM CST, 12 minutes earlier.
Area forecast discussion, Jul 16, 11:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CDT TUE JUL 16 2013
.AVIATION...
ISOLATED SHOWERS HAVE DIMINISHED IN COVERAGE AND INTENSITY DURING THE
PAST COUPLE OF HOURS. EXPECT THAT THIS LULL IN ACTIVITY WILL BE
TEMPORARY. ADDITIONAL LIFT FROM VORTICITY MAXIMA ROTATING AROUND
CLOSED LOW ALOFT SHOULD CAUSE SHOWER ACTIVITY TO INCREASE LATER THIS
AFTERNOON THROUGH TONIGHT. ANTICIPATE THAT MVFR CEILINGS WILL
PREVAIL THROUGH EARLY EVENING...WITH IFR CEILINGS AND VISIBILITIES
DEVELOPING AFTER 01Z WEDNESDAY. IMPROVEMENT TO MVFR AND VFR FLIGHT
CONDITIONS SHOULD OCCUR AFTER 15Z WEDNESDAY.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 656 AM CDT TUE JUL 16 2013/
AVIATION.../12Z TAFS/
IT'S ANOTHER LOW CONFIDENCE FORECAST.
IFR/MVFR CONDITIONS WILL LIKELY PERSIST THROUGH THIS TAF PERIOD, BUT
VFR CONDITIONS COULD BRIEFLY DEVELOP THIS AFTERNOON AT ALL TERMINALS.
ANOTHER ROUND OF IFR OR LOWER CONDITIONS IS LIKELY TO RETURN TO ALL
TERMINALS AGAIN 03Z-06Z AND CONTINUE THROUGH THE END OF THE PERIOD.
-RA WILL IMPACT KAMA AND KGUY THIS MORNING, WITH PERIODS OF -SHRA
POSSIBLE THIS AFTERNOON AND EVENING AT ALL TERMINALS. BEYOND THIS
MORNING, TIMING ANY INDIVIDUAL -SHRA IMPACT AT A TERMINAL IS ALMOST
IMPOSSIBLE, SO LIKE YESTERDAY, WE ELECTED TO COVER THIS WITH VCSH.
THERE IS A POSSIBILITY OF ISOLATED TSRA AFTER 18Z, BUT CONFIDENCE OF
A DIRECT IMPACT TO A TERMINAL IS TOO LOW TO MENTION.
JACKSON
PREV DISCUSSION... /ISSUED 333 AM CDT TUE JUL 16 2013/
DISCUSSION...
REGIONAL RADAR IS LOOKING MIGHTY SPECTACULAR FOR MID JULY AS SHOWERS
AND A FEW THUNDERSTORMS ARE FINALLY BEGINNING TO SPREAD NORTHWEST
OVER THE PANHANDLES. PATIENCE WILL FINALLY PAY OFF TODAY AND TONIGHT
AS RAIN OVERSPREADS THE AREA. LOCATIONS TO THE SOUTHEAST IN
MEMPHIS...ODELL...AND SEYMOUR HAVE ALREADY RECORDED ON THE ORDER OF
ONE HALF INCH PLUS OF RAIN OVER THE LAST COUPLE OF HOURS WHICH IS
VERY ENCOURAGING THAT AT LEAST SOME LOCATIONS ACROSS THE EASTERN AND
SOUTHERN TEXAS PANHANDLE WILL SEE RAINFALL AMOUNTS CLOSE TO ONE INCH
OR ABOVE OVER THE NEXT 24 HOURS. WITH THAT SAID...HIGHEST RAINFALL
AMOUNTS WILL BE ACROSS THE EASTERN AND SOUTHERN TEXAS PANHANDLE WHERE
CONFIDENCE IS HIGH THAT THESE AREAS WILL SEE RAINFALL FOR MUCH OF THE
DAY.
SHORT RANGE MODELS DO SLIGHTLY DISAGREE ON THE ORIENTATION AND
EVOLUTION OF THE CONVECTION TODAY WITH THE TEXAS TECH WRF KEEPING
MUCH OF THE WESTERN PANHANDLES A LOT DRIER (BUT STILL WITH
PRECIPITATION) THAN SAY THE SREF AND NAM12. NOT QUITE SURE HOW TO
EXPLAIN THE DRIER SOLUTION AS LOOKING AT WATER VAPOR THIS
MORNING...THERE IS NOT MUCH DRY AIR OUT THERE TO CONTEND WITH UNLIKE
YESTERDAY. SO WITH THAT SAID...SIDED WITH THE WETTER SOLUTIONS AND
THINK THAT SHOWERS AND THUNDERSTORMS WILL BE ABLE TO SPREAD OVER MUCH
OF THE FORECAST AREA TODAY. CONVECTION WILL CONTINUE THROUGH THIS
EVENING AND OVERNIGHT WITH THE HEAVIEST RAINFALL AMOUNTS ALONG AND
SOUTH OF I-40. UNFORTUNATELY...LOOKS LIKE THE OKLAHOMA PANHANDLE WILL
GET SHORT CHANGED WITH THIS EVENT...ALTHOUGH THEIR ODDS FOR RAINFALL
WILL BE INCREASING TOWARDS THE WEEKEND TIME FRAME.
AS FAR AS HIGH TEMPERATURES TODAY...ANOTHER UNUSUALLY COOL JULY DAY
WITH HIGHS SOLIDLY IN THE 70S...EVEN LOWER 70S POSSIBLE WHERE
PRECIPITATION FALLS STEADILY TODAY. LOWS TONIGHT WILL RANGE FROM THE
MID 50S TO LOWER 60S AREA WIDE.
SOME LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY AS ENOUGH MOISTURE AND
LIFT FROM THE UPPER LOW REMAIN OVER THE REGION. HIGH TEMPERATURES
WILL GO FROM UPPER 70S SOUTHWEST TEXAS PANHANDLE TO UPPER 80S ACROSS
THE NORTHEAST OKLAHOMA PANHANDLE. RAIN CHANCES REALLY DIMINISH BY
WEDNESDAY NIGHT AND INTO THURSDAY ALTHOUGH CANNOT RULE OUT A STRAY
SHOWER OR THUNDERSTORM IMPACTING LOCATIONS SOUTH OF I-40 BUT THEY
SHOULD BE FEW AND FAR BETWEEN. HIGH TEMPERATURES WILL REBOUND BACK
INTO THE 80S AND LOWER 90S ON THURSDAY.
A DRY FORECAST IS STILL GOING FOR FRIDAY AS THE UPPER LOW FINALLY
PUSHES SOUTHWEST OF THE REGION. HIGHS WILL BE CLOSER TO SEASONAL
NORMALS WITH UPPER 80S TO MID 90S EXPECTED. BY FRIDAY NIGHT AND INTO
SATURDAY...ANOTHER UNUSUAL WEATHER FEATURE FOR MID JULY WILL MAKE A
VISIT TO THE PANHANDLES AS A COLD FRONT ENTERS THE NORTHERN PORTIONS
OF THE FORECAST AREA AS A DEEP UPPER TROUGH MOVES ACROSS THE GREAT
LAKES REGION. ALTHOUGH IMPACTS FROM THIS COLD FRONT LOOK MINIMAL AS
IT WASHES OUT OVER THE AREA...IT DOES LOOK TO BRING INCREASED CHANCES
FOR SHOWERS AND THUNDERSTORMS TO THE NORTHERN HALF OF THE FORECAST
AREA DURING THIS TIME...WITH THE BEST CHANCES FOR RAIN ACROSS THE
OKLAHOMA PANHANDLE. EVEN THOUGH THIS TECHNICALLY WILL BE A COLD
FRONT...LITTLE TO NO IMPACT WILL BE SEEN ON TEMPERATURES AS HIGHS
WILL BE SEASONAL IN THE LOWER 90S WITH LOWS IN THE 60S.
SOME LINGERING CONVECTION WILL REMAIN POSSIBLE OVER THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE SUNDAY ALTHOUGH COVERAGE
SHOULD BE LESS THAN SATURDAY. DRIER AIR THEN WORKS ITS WAY INTO THE
REGION ON MONDAY AND TUESDAY AS A WARMING TREND AND DRY WEATHER
RETURN TO THE PANHANDLES.
KNS
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED OVER
THE NEXT SEVERAL DAYS DUE TO COOLER WEATHER...RAIN CHANCES...AND
RELATIVE HUMIDITY VALUES WELL ABOVE 20 PERCENT.
KNS
AVIATION.../UPDATED 08Z FOR KAMA/
AN UPDATE FOR KAMA AS LIFR CONDITIONS HAVE DEVELOPED RAPIDLY OVER THE
TERMINAL WITH VV001 CEILINGS AND 1/4SM VISIBILITIES...WITH EVEN LESS
AT TIMES...CONTINUE. THINK THIS DENSE FOG WILL LAST THROUGH AT LEAST
10Z AND WILL BEGIN TO DISSIPATE AS CONVECTION FROM THE SOUTHEAST
MOVES CLOSER TO KAMA. NO OTHER CHANGES WERE MADE TO THE KAMA FORECAST
BEYOND 12Z.
JJ/KNS
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/16
Hazardous weather outlook, Jul 16, 2:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CDT TUE JUL 16 2013
OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
355 AM CDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL WITH A FEW THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE EASTERN AND SOUTHERN TEXAS PANHANDLE TODAY AND TONIGHT.
THIS AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD ACROSS
THE REST OF THE PANHANDLES LATER TODAY THROUGH TONIGHT WITH ORGANIZED
SEVERE WEATHER NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
CHANCES FOR THUNDERSTORMS CONTINUE ON WEDNESDAY AND THURSDAY MAINLY
ACROSS THE SOUTHERN TEXAS PANHANDLE WITH ORGANIZED SEVERE WEATHER NOT
ANTICIPATED AT THIS TIME.
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND NORTHERN
TEXAS PANHANDLES FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH GUSTY
WINDS BEING THE PRIMARY HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KNS
Heavy Rain, Potter
- When
- July 16, 12:00 PM CST to 5:00 PM CST
- Where
- Potter County, 1.53 mi ESE of Amarillo to 1.23 mi ESE of Amarillo
- Reported by
- NWS Employee
- Coordinates
- 35.194, -101.794
A tropical shower moved over the city of Amarillo (Potter County) during the early afternoon hours of the 16th. Due to the above average mositure content in the atmosphere, these showers produced intense downpours over the city. An off duty NWS employee reported that this intense rain caused minor flooding of the access road of Interstate 40 at the Grand Street exit. This minor flooding quickly receded as showers moved away from the city. No swift water rescues or stranded motorist were reported in association to this minor flooding.
Heavy Rain, Randall
- When
- July 16, 12:00 PM CST to 5:00 PM CST
- Where
- Randall County, 2.11 mi S of Amarillo to 1.58 mi SSE of Amarillo
- Reported by
- NWS Employee
- Coordinates
- 35.170, -101.813
A tropical shower moved over the city of Amarillo (Randall County) during the early afternoon hours of the 16th. Due to the above average mositure content in the atmosphere, these showers produced intense downpours over the city. An off duty NWS employee reported that this intense rain caused minor flooding on the southbound lane of Ross Road south of Interstate 40. This minor flooding quickly receded as showers moved away from the city. No swift water rescues or stranded motorist were reported in association to this minor flooding.
Heavy Rain, Randall
- When
- July 17, 5:00 AM CST to 9:00 AM CST
- Where
- Randall County, 7.12 mi NW of Timbercreek Canyon to 7.54 mi NW of Timbercreek Canyon
- Reported by
- NWS Employee
- Coordinates
- 35.116, -101.917
A tropical shower moved over the city of Amarillo (Potter County) during the early morning hours of the 17th. Due to the above average mositure content in the atmosphere, these showers produced intense downpours over the city. An off duty NWS employee reported that this intense rain caused minor flooding of the south bound lanes of Coulter Street near the Loop 335 interchange. This minor flooding quickly receded as showers moved away from the city. No swift water rescues or stranded motorist were reported in association to this minor flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Flash Flooding and Flood in Pennsylvania, July 16, 2013$395,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013$90,000 · 15 events
- Flash Flood in Arizona, July 16, 2013$30,000 · 1 event
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471436, 471438, 471439.